Heavy Snow, Northern Nye
- When
- March 17, 10:00 PM PST to March 18, 4:00 AM PST
- Where
- Northern Nye forecast zone
- Reported by
- LAW ENFORCEMENT
A winter storm brought around ten inches of snow to the Tonopah area and seven to ten inches in the Elko area.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LKN wrote it up.
A winter storm brought around ten inches of snow to the Tonopah area and seven to ten inches in the Elko area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Elko, NV wrote its last area forecast discussion before the first event at Mar 17, 1:45 PM PST, 8 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ELKO NV 145 PM PST FRI MAR 17 2006 .SYNOPSIS...AN APPROACHING WINTER STORM WILL BRING SIGNIFICANT SNOWFALL TO PARTS OF NORTHERN AND CENTRAL NEVADA TONIGHT THROUGH SATURDAY. UNSETTLED WEATHER AND COOLER THAN NORMAL TEMPERATURES WILL LINGER THROUGH THE MIDDLE OF NEXT WEEK. && .SHORT TERM...BUSY...COMPLICATED WEATHER SITUATION SETTING UP FOR NORTHERN AND CENTRAL NV THIS AFTERNOON THROUGH EARLY SATURDAY. FOR STARTERS...CURRENT LRX RADAR IMAGERY SHOWING SNOW SHOWER ACTIVITY INCREASING IN COVERAGE ACROSS NE AND NORTH CNTRL NV THIS AFTERNOON. ELKO AIRPORT JUST RECEIVED 0.15 OF PL AND SNOW SHOWERS IN THE LAST 30 MINUTES. ALSO...PLENTY OF LIGHTNING STRIKES WITH HEAVIER SNOW SHOWERS IN WHITE PINE...LANDER/EUREKA...AND ELKO COUNTIES NORTH AND WEST OF DEEPENING SURFACE LOW WEST OF ELY EXTENDING TOWARDS TONOPAH...WHICH IS A BIT OF A CONCERN SINCE PREVIOUS MODELS RUNS DID NOT SHOW THIS AMOUNT OF INSTABILITY. SITUATIONS FITS LEESIDE TONOPAH LOW SCENERIO FOR THE GREAT BASIN...WHICH TYPICALLY MEANS HEAVY SNOW ACROSS NE AND CNTRL NV. CURRENT WATERVAPOR IMAGERY SHOWS U/L SYSTEM ABOUT TO SPLIT FROM U/L FLOW ACROSS CNTRL CALIF WITH GOOD FETCH OF MOISTURE INTO NV. CURRENT HEAVY SNOW WARNING LOOKS GOOD...TWEAKED SNOW ACCUMULATIONS TO REFLECT RELATIVELY LOW SNOW RATIOS EARLY IN THE EVENT...AND HIGHER RATIOS EARLY TOMORROW. WILL UPGRADE HEAVY SNOW WARNING TO WINTER STORM WARNING OVER THE RUBYS WHERE STRONG WIND AND VERY HEAVY SNOW IS EXPECTED. THINKING 1 TO 2 FEET OF SNOW IN THE RUBYS THROUGH SATURDAY. SNOW ACCUMULATION IN THE VALLEYS ARE A BIT MORE COMPLICATED AND VERY DEPENDENT ON THE PLACEMENT OF SURFACE LOW PRESSURE AND WRAP AROUND SNOW BAND. 12Z AND 18Z NAM HAVE BEEN TRENDING FURTHER SOUTH AND EAST WITH MAIN WRAP AROUND SNOW BAND...MAINLY PLACING IT ACROSS CNTRL ZONES AND EAST OF THE RUBY MOUNTAINS. GFS HAS BEEN CONSISTENTLY PLACING SNOW BAND AND STRONG FN VECTOR CONVERGENCE BETWEEN AUSTIN/EUREKA NORTHEAST TOWARDS WILDHORSE AND JACKPOT. GFS SHOWS IMPRESSIVE 700MB LOW AND OMEGA VALUES OVER 15 UB/S FROM EUREKA...EXTENDING TOWARDS WELLS THROUGH TONIGHT...WHICH IS INDICATIVE OF MODERATE TO HEAVY PRECIP ACROSS THE AREA. PREFER MORE CONSISTENT GFS...HOWEVER...CURRENT NAM SOLUTIONS ARE CONCERNING... WILL HAVE TO KEEP A CLOSE EYE ON THIS SITUATION. GENERALLY... EXPECTING 5 TO 10 INCHES OF SNOW WITH VALLEY LOCATIONS LIKE ELKO... ELY...WELLS RECEIVING CLOSER TO 5 AND EUREKA...AUSTIN...AND WILDHORSE CLOSER TO 10 INCHES. BELIEVE THERE WILL BE LOCALLY HIGHER AMOUNTS NEAR 12 INCHES ACROSS EASTERN ZONES WITHIN HEAVY SNOW BAND. ANOTHER CONCERN IS WIND...MOS GUIDANCE HINTING TOWARDS BREEZY TO WINDY CONDITIONS...MAINLY ACROSS CNTRL ZONES. MAY NEED TO UPGRADE HEAVY SNOW WARNING TO WINTER STORM WARNING ACROSS CNTRL NV. OTHERWISE...MAX/MIN TEMPS LOOK GOOD...MADE NO OTHER CHANGES SUNDAY AND MONDAY. TRUDEL && .LONG TERM...MONDAY NIGHT THROUGH FRIDAY. NEXT WEATHER SYSTEM WILL BEGIN TO IMPACT THE GREAT BASIN EARLY NEXT WEEK. THIS SYSTEM HAS RESPECTABLE JET DYNAMICS AND ATMOSPHERE INSTABILITY...THOUGH WITH FLOW COMING OVER THE SIERRA NEVADA LLVL MOISTURE IS ALWAYS A CONCERN SO PRECIP CHANCES MAY NOT BE AN ACCURATE REFLECTION OF THE LIQUID WATER POTENTIAL. ALWAYS INTRIGUING WHEN THE ATMOSPHERE NEEDS TO MOISTEN FROM THE TOP DOWN. FOR NOW WILL KEEP CHC POPS ACROSS CENTRAL NV AND SEE HOW THINGS EVOLVE GIVEN THE VERY ACTIVE WEATHER PATTERN WE ARE CURRENTLY IN. AS THIS SYSTEM PUSHES INTO THE CENTRAL ROCKIES BY THE MIDDLE OF THE WEEK WILL SEE UPPER LEVEL RIDGE OVER THE WESTERN U.S. FOR A BREAK IN THE WEATHER THROUGH THE REMAINDER OF THE WEEK. WITH LLVL WARMING WILL SEE TEMPS START CLIMBING BACK TOWARDS NORMAL VALUES BY THE END OF THE WEEK. FEHRN && .AVIATION...A WINTER STORM WILL WORK ITS WAY OVER NEVADA TONIGHT CAUSING GREATLY REDUCED VISIBILITIES AND SIGNIFICANT SNOW ACCUMULATIONS OVER PARTS OF NORTHERN AND CENTRAL NEVADA. WITH TEMPERATURES NEAR FREEZING WITH THIS PRECIPITATION POTENTIAL ICING MAY ALSO BE A CONCERN THROUGH THE WEEKEND. VISIBILITIES ARE ALSO EXPECTED TO PLUMMET TO VLIFR VALUES IN THE MOST INTENSE PRECIPITATION ACROSS NORTHERN AND CENTRAL NEVADA TONIGHT AND EAST CENTRAL NEVADA ON SATURDAY. && .LKN WATCHES/WARNINGS/ADVISORIES... .WINTER STORM WARNING NVZ034 FROM 4PM PST FRIDAY THROUGH 4 PM SATURDAY. .HEAVY SNOW WARNING NVZ013-031>033-035>037 FROM 4 PM PST FRIDAY THROUGH 4 PM SATURDAY MORNING.
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ELKO NV 325 PM PST FRI MAR 17 2006 NVZ013-030>037-181500- EXTREME EASTERN ELKO COUNTY-HUMBOLDT COUNTY-NORTHERN ELKO COUNTY- NORTHERN LANDER AND NORTHERN EUREKA COUNTIES-NORTHERN NYE COUNTY- RUBY MOUNTAINS/EAST HUMBOLDT RANGE- SOUTHERN LANDER AND SOUTHERN EUREKA COUNTIES- SOUTHWEST AND SOUTH CENTRAL ELKO COUNTY-WHITE PINE COUNTY- 325 PM PST FRI MAR 17 2006 THIS OUTLOOK IS FOR NORTHERN AND CENTRAL NEVADA .DAY ONE...TONIGHT. A MAJOR WINTER STORM WILL MOVE INTO THE GREAT BASIN TONIGHT. THIS STORM WILL BRING SIGNIFICANT SNOWFALL AMOUNTS ACROSS NORTHERN AND CENTRAL NEVADA THROUGH EARLY SUNDAY MORNING. SOME AREAS COULD RECEIVE OVER 8 INCHES IN THE VALLEYS AND OVER 12 INCHES IN HIGHER ELEVATIONS. ONLY NECESSARY TRAVEL SHOULD BE DONE UNTIL THIS EVENT HAS CONCLUDED AS VISIBILITIES WILL BE GREATLY REDUCED AND ROADWAYS CAN BECOME VERY SLICK. PLEASE REFER TO WWUS45...RNOWSWLKN...FOR FURTHER INFORMATION ON THIS STRONG WINTER STORM. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THE WINTER STORM WILL CONTINUE THROUGH THE EARLY MORNING HOURS ON SUNDAY WITH SOME SCATTERED SNOW SHOWERS LINGERING THROUGH MONDAY MORNING. SEVERAL MORE DISTURBANCES WILL MOVE ACROSS THE SILVER STATE THROUGH WEDNESDAY MORNING KEEPING ISOLATED SNOW SHOWERS IN THE FORECAST. THURSDAY WILL SEE CLEARING SKIES AND TEMPERATURES RETURNING TO CLOSE TO NORMAL BY THE END OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTERS ARE ASKED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FEHRN
2 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nevada in 2006Every state in 2006This day in weather historyWarnings in Nevada, March 2006
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5495522, 5495523.